FDA proposes warnings for OTC painkillers
NEWS IN BRIEF — Posted Jan. 15, 2007
If a Food and Drug Administration proposal is adopted, warnings of the potential for liver toxicity for acetaminophen and the potential for stomach bleeding from nonsteroidal anti-inflammatory drugs and aspirin will be added to bottles containing these products.
The acetaminophen warning would also note that the risk could increase with higher doses and when taken with moderate amounts of alcohol.
The NSAID warning would stress that the potential for stomach bleeding could increase for people older than 60, for those taking blood thinners and when medication is taken with moderate amounts of alcohol and for longer than directed.
The new labels would be required for all OTC products that contain not only the pain relievers named but also when they are combined with other products. Patients may also be taking similar ingredients in their prescription medications making it important that their physicians alert them to the potential for taking too much, said an FDA announcement.
Note: This item originally appeared at http://www.ama-assn.org/amednews/2007/01/15/hlbf0115.htm.